Iowa, 2022

Flooding and Hail in Iowa, June 5 to 6, 2022

June 5 to 6, 2022 · NWS DMX · 14 events in 8 counties and zones

A shortwave trough dropped out of the Canadian Rockies and across the upper midwest. Storms developed along a surface boundary in the afternoon, resulting in a few hail reports and a strong wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave trough dropped out of the Canadian Rockies and across the upper midwest. Storms developed along a surface boundary in the afternoon, resulting in a few hail reports and a strong wind gust. In addition to the moderate CAPE , the backed wind profile supported some rotation within storms. While no tornadoes occurred there was a funnel cloud reported north of the Des Moines metro. Later that night the deep warm cloud layer and high precipitable water values made for efficient rain producers. As storms continued overnight along a stationary boundary locally heavy rain resulted in flash flooding in central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 5, 2:51 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 5, 2:51 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
351 AM CDT Sun Jun 5 2022

.DISCUSSION.../Today through Saturday/
Issued at 351 AM CDT Sun Jun 5 2022

Key Messages:
-- High chance of storms later today into tonight - a few strong
   to perhaps severe storms with locally heavy rain also
-- Periodic additional shower/storm chances into next week
-- Near to below normal temperatures

Details: Overall, the synoptic pattern has changed little in the
last 24 hours with trough and ridge amplification muted over the
northern US. Closed lows continue to meander and spin over the North
Pacific, central and eastern Canada, and south of Greenland, which
will keep the flow over Iowa nearly zonal with numerous low
amplitude shortwave troughs passing overhead offering rain and storm
chances at times. High and low temperatures will be near to below
climatological norms for early June.

Scattered showers blossomed over northern Iowa early this morning
due to warm air advection around 925mb per SPC mesoanalysis and are
now mainly over northeastern Iowa. Low level warm air advection will
persist much of the day with the highest rain chances over northern
Iowa through this morning. As was the case yesterday, forecast
soundings and cross sections do not show deep layer saturation
farther south. However, that will change by later today into
tonight. As the previous discussion noted, a shortwave trough
ejected out of the base of the North Pacific closed low/trough. GOES-
East upper level water vapor imagery shows this trough being sheared
out over southeastern British Columbia/southern Alberta provinces
into Montana early this morning. As this wave approaches,
instability will develop into the central and southern portions of
the state on the order of 1500 J/kg of MLCAPE per forecast
soundings, especially south of a stationary boundary by later this
afternoon. Forecast soundings show quite a bit of saturation
throughout the column in this time frame such that lapse rates are
generally 6.5C/km or less. A few strong to severe storms may be
able to develop with hail seeming to be the most likely concern
along with locally heavy rainfall (more on that in a moment).
With the weak lapse rates, updrafts will not be overly vigorous
and with the moisture loaded sounding, strong downburst wind
potential will be limited as well. With the surface boundary
draped across the state, locally backed winds could allow a brief
tornado or two to form with the low LCLs. Hodographs do show some
backed surface flow and if right movement occurs, that would
greatly increase the amount of streamwise vorticity available.
With uncertainty in supercell development given marginal effective
shear, per the GFS and RAP with the HRRR runs bouncing back and
forth on the strength of effective shear, right movers are also in
question.

As the nocturnal boundary layer sets up this evening, the severe
threat will wane and locally heavy rainfall will develop, though any
water issues would likely be quite localized given dry antecedent
conditions. Overall, precipitable water values are not looking as
high as last night topping out around 1.75" in the RAP and more
commonly around 1.5". Warm cloud depths should approach and be
around 3500m with the 850-300mb flow around 25 knots or so. QPF from
deterministic models except the regional Canadian shows the highest
amounts north of Highway 30 with bullseye over 3". 00z HREF 6
hour probability matched mean (PMM) shows northern Iowa with the
potential of 2" with localized probability matched mean showing
reasonable high end, localized totals near 4". This is also where
00z HREF exceedance probabilities of 2" are the highest at
60-70%.

The shortwave with the storms tonight will help to push the front
out of the state on Monday. While there may be lingering showers and
storms into Monday, subsidence, drying, and slightly breezy winds
will follow behind the front. This will give a break of around 18
hours or so before the next low amplitude shortwave trough moves
into the region bringing back showers and thunderstorms. This will
be followed by a 24 to 30 hour break in rainfall as high pressure
passes through. The flow finally shows some amplitude with a
longwave trough developing over eastern Canada/northeastern US and
ridging over the Rocky Mountains. With Iowa still beneath the
shortwave track, another round of shower and storm chances will come
back by later Thursday into Friday. Instability over Iowa will be
restrained with each of these chances with higher instability west
and south. This will largely hinder severe chances locally. The
5/00z CIPS Experimental Analog-Based Severe Probability Guidance and
4/00z Colorado State's machine learning random forest outlook
also focus the severe risk south of Iowa into next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1147 PM CDT Sat Jun 4 2022

Northern TAF sites remain the most likely to be affected by an
VCSH/VCTS overnight, though confidence is limited, resulting in
only KMCW with mentions. Prevailing MVFR ceilings also remain
only mentioned at KMCW at the moment. By around/after 21z,
expectation remains for scattered storms to develop and grow
upscale into the evening, potentially affecting all TAF sites.
With lingering uncertainty in areal development, have left VCTS
mentions at all sites.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Curtis
Hazardous weather outlook, Jun 5, 3:03 AM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
403 AM CDT Sun Jun 5 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-060915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
403 AM CDT Sun Jun 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Rain showers and thunderstorms are expected today and tonight.
There is a marginal risk for severe weather. Overall, hail is the
primary threat, with damaging winds and a few tornadoes possible
if supercell development occurs. In addition, locally heavy
rainfall is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be multiple chances for rain showers and thunderstorms
over the next seven days. Heavy rainfall may lead to elevated
levels in rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed today.

Bury

The radar

The Des Moines radar (KDMX), 29 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 2 hail, 2 flood, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Story

When
June 5, 3:53 AM CST to June 6, 3:53 AM CST
Where
Story County, 1.38 mi S of Ames Arpt
Reported by
ASOS
Coordinates
41.980, -93.620

A 24 hour rain total of 3.80 inches.

Heavy Rain, Boone

When
June 5, 4:16 AM CST to June 6, 4:16 AM CST
Where
Boone County, 2.17 mi ESE of Madrid
Reported by
Mesonet
Coordinates
41.870, -93.810

A 24 hour rain total of 3.36 inches.

Heavy Rain, Boone

When
June 5, 5:40 AM CST to June 6, 5:40 AM CST
Where
Boone County, 2.17 mi ESE of Madrid
Reported by
CoCoRaHS
Coordinates
41.870, -93.810

A 24 hour rain total of 4.21 inches.

Heavy Rain, Boone

When
June 5, 5:54 AM CST to June 6, 5:54 AM CST
Where
Boone County, 1.69 mi WSW of Boone
Reported by
Trained Spotter
Coordinates
42.060, -93.910

A 24 hour rain total of 4.00 inches.

Heavy Rain, Boone

When
June 5, 6:00 AM CST to June 6, 6:00 AM CST
Where
Boone County, 1.54 mi W of Moingona
Reported by
CoCoRaHS
Coordinates
42.020, -93.960

A 24 hour rain total of 3.92 inches.

Heavy Rain, Boone

When
June 5, 6:30 AM CST to June 6, 6:30 AM CST
Where
Boone County, 1.54 mi E of Madrid
Reported by
Public
Coordinates
41.880, -93.820

A 24 hour rain total of 4.50 inches. Light rain ongoing at time of observation.

Heavy Rain, Carroll

When
June 5, 7:00 AM CST to June 6, 7:00 AM CST
Where
Carroll County, 0.51 mi E of Coon Rapids
Reported by
Mesonet
Coordinates
41.870, -94.670

A 24 hour rain total of 3.80 inches.

Heavy Rain, Boone

When
June 5, 7:06 AM CST to June 6, 7:06 AM CST
Where
Boone County, 2.17 mi ESE of Madrid
Reported by
Mesonet
Coordinates
41.870, -93.810

A 24 hour rain total of 4.28 inches.

Hail, Calhoun

When
June 5, 1:59 PM CST
Where
Calhoun County, 2.06 mi NE of Lavinia
Measured
0.75 in hail
Reported by
Public
Coordinates
42.440, -94.720

Public report of penny sized hail.

Hail, Polk

When
June 5, 2:52 PM CST
Where
Polk County, 0.52 mi W of Clover Hills
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.600, -93.760

Report via WOI TV of quarter sized hail.

Funnel Cloud, Boone

When
June 5, 3:15 PM CST
Where
Boone County, 4.18 mi N of Madrid
Reported by
Trained Spotter
Coordinates
41.940, -93.840

Several reports of funnel clouds received between Luther and Madrid.

Thunderstorm Wind, Franklin

When
June 5, 3:15 PM CST
Where
Franklin County, 0.69 mi S of Hampton Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.720, -93.230

AWOS recorded a 51 knot gust.

Flood, Dallas

When
June 5, 7:30 PM CST to June 6, 1:00 PM CST
Where
Dallas County, 4.18 mi S of Perry Muni Arpt to 4.31 mi NW of Panther
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.770, -94.160

Dallas County emergency manager and other local entities reported multiple roadways, mainly gravel, with running water over them. A few may have been washed out.

Flood, Guthrie

When
June 5, 7:30 PM CST to June 6, 1:00 PM CST
Where
Guthrie County, 2.92 mi SW of Bagley to 3.47 mi N of Fanslers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.820, -94.470

Guthrie county emergency manager reported multiple roadways with running water over them. Not reported as widespread at the time.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033156, 1033157, 1033158, 1033159, 1033160, 1033161, 1033162, 1033163, 1033148, 1033150, 1033151, 1033152, 1033153, 1033155.